Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 151, NWS Wakefield, VA

June 19, 2000City of Newport News, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 19, 2000, 12:59 PM EDT for City of Newport News, Virginia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2000, 12:59 PM EDT (16:59 UTC)
Expired
Jun 19, 2000, 1:15 PM EDT
In force
16 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County City of Newport News, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 191659
SVRAKQ
VAC181-700-191715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1259 PM EDT MON JUN 19 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA
  SURRY COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 115 PM EDT

* AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHIPPOKES STATE PARK...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  HOG ISLAND WMA AT 100 PM
  LEE HALL AND PATRICK HENRY FIELD AT 115 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:42 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 19, 9:42 AM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
942 AM EDT MON JUN 19 2000

BATTLE BTWN SFC CDFNT AND STRNG RDG IN SW ATLC CONTG...EVENTUALLY
THE CDFNT WL WIN OUT...BUT AS SUSPECTED YDA...ITS GONNA BE SLOER
THAN MDLS HV INDCTD. SFC ANALYSIS PLCD FNT FM NR WAL TO EZF TO CHO
THEN W INTO CNTRL WV. XPCTG FNT TO CONT GRDL MVMNT S THIS AFTN...WHL
S/W FM ERN TN/KY MVS E. MSAS SHOWS SFC BASED LIS ALREADY BTWN -1 AND
-3 ACRS SRN VA/NE NC...AND WITH TEMPS RISING NEXT FEW HRS...THOSE
VALUES SHUD LWR FURTHER. RGNL RAOBS SHOWING NR SATURATION THRU DP
LYR...WITH FRZ LVLS/WET BULB ZEROS SIMILAR TO PAST CPL OF DAYS
(14500FT/13500FT). FARTHER W...BNA SHOWING DECENT DRYING BTWN 800
AND 450 MB (WITH WET BULB ZERO BTWN 9500-10000FT)...IF THAT WUD TO
MAKE IT INTO RGN (ESP XTRM SRN VA/NE NC)...WUD ENHANCE SVR
THREAT...BUT THAT AMS MOST LIKELY AIMED JUST S OF FA.

FOR FCST...AS FNT SLIPS THRU NRN/CNTRL AREAS (FM N TO S)...WL GO
WITH MR CLDS/LWR TEMPS...BUT KP CHC POPS. LUKS LIKE ANY SGFNT CLRG WL
HOLD OFF UNTIL TNGT. ACRS SRN 3RD OF FA...WL IMPRV SKY A TAD (VC OR
PSNY) AND RAISE TEMPS A CAT OR TWO. BEST CHCS FOR SGFNT TSRAS APRS
TO BE ALG-S OF AN ORF TO AKQ TO AVC LN. WL BE TUF TO GET ANY WDSPRD
SVR...BUT CERTAINLY PULSE TYPE (LIKE WE SAW LT SUN) CERTAINLY PSBL.

ZNS WIBIS AFT 14Z OBS.

.AKQ...NONE

25

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:21 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Portsmouth24 min
Jun 18, 9:46 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Virginia Beach29 min
Jun 19, 12:59 PM EDTSevere Thunderstorm WarningAKQSurry16 min
Jun 19, 1:55 PM EDTSevere Thunderstorm WarningAKQCity of Newport News35 min
Jun 19, 1:55 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Portsmouth35 min
Jun 19, 1:55 PM EDTSevere Thunderstorm WarningAKQCity of Hampton35 min
Jun 19, 2:04 PM EDTTornado WarningAKQCity of Norfolk, City of Portsmouth26 min
Jun 19, 2:55 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach35 min
Jun 19, 3:27 PM EDTSevere Thunderstorm WarningAKQPrince George, Sussex33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.